Hail, Hughes
- When
- September 4, 5:08 PM CST
- Where
- Hughes County, 8.05 mi SE of De Grey
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.210, -99.790
A couple isolated thunderstorms brought large hail to quarter size to parts of central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple isolated thunderstorms brought large hail to quarter size to parts of central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 4, 2:32 PM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 332 PM CDT TUE SEP 4 2012 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT CURRENT WATER VAPOR IMAGERY SHOWS THE MAIN SHORTWAVE ENERGY WORKING ITS WAY INTO CENTRAL MONTANA. SURFACE OBS INDICATE A WEAK LOW HAS DEVELOPED ACROSS WESTERN SOUTH DAKOTA. SURFACE OBS ALSO INDICATE VERY DRY AIR ACROSS WESTERN SOUTH DAKOTA...WITH KMBG AND KPIR DEWPOINTS IN THE 30S AND RELATIVE HUMIDITY VALUES IN THE TEENS. FORTUNATELY FOR FIRE WEATHER CONCERNS...WINDS SPEEDS ARE MAINLY STAYING BELOW 10 MPH IN OUR AREA. THE SHORTWAVE ENERGY AND ASSOCIATED COLD FRONT WILL DROP OUT OF MONTANA INTO THE DAKOTAS LATE THIS AFTERNOON AND TONIGHT. Q-VECTOR AND FRONTOGENESIS FIELDS INDICATE PRETTY STRONG FORCING AS THIS SYSTEM WORKS ITS WAY INTO THE REGION. THE LIMITING FACTOR IS GOING TO BE MOISTURE. SOUNDINGS INDICATE SOME MID LEVEL MOISTURE...BUT IT IS VERY DRY AT THE SURFACE. NAM ML CAPE VALUES ARE TOPPING OUT AT 50 TO 100 J/KG. WHILE THERE IS ABOUT 50 KTS OF 0-6 KM SHEAR...THE HIGH VALUES MAY ACTUALLY INHIBIT THE ABILITY OF THUNDERSTORMS TO SUSTAIN THEMSELVES GIVEN THE LOW BUOYANCY VALUES. THE BEST CHANCE FOR STRONG STORMS TO DEVELOP WILL LIKELY BE SOUTH AND EAST OF THIS CWA...HOWEVER AN ISOLATED STORM IS STILL POSSIBLE ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TONIGHT. STRONG WIND GUSTS MAY BE OF CONCERN WITH ANY THUNDERSTORMS GIVEN THE DRY AIR INVERTED V SOUNDINGS. COOLER TEMPERATURES AND GUSTY NORTHWEST WINDS WILL OCCUR BEHIND THE FRONT. HIGH TEMPERATURES WILL ONLY RISE INTO THE 70S ACROSS THE REGION WEDNESDAY. ANOTHER SHORTWAVE AND COLD FRONT WILL INFLUENCE THE REGION LATE THURSDAY AND FRIDAY. IT APPEARS THERE MAY BE MORE OF A CHANCE FOR WIDESPREAD RAIN SHOWERS WITH THIS SYSTEM AS LITTLE TO NO CAPE WILL BE AVAILABLE. MODELS STILL HAVE A LITTLE WORK TO DO WITH THE TIMING AND POSITION OF THIS SYSTEM HOWEVER. .LONG TERM...FRIDAY THROUGH TUESDAY THE MODELS CONTINUE TO SHOW DECENT AGREEMENT WITH A COOL DOWN FOR FRIDAY AS A LARGE COOL CANADIAN HIGH PRESSURE AREA DROPS INTO THE REGION. FRIDAY'S TEMPERATURES WILL DEFINITELY BE FALL-LIKE WITH 85H TEMPERATURES COOLING TO +5 TO +11C ACROSS THE CWA FROM NORTHEAST TO SOUTHWEST. THUS...EXPECT HIGHS ONLY IN THE MID 60S TO THE LOWER 70S ACROSS THE CWA. SHOULD ALSO HAVE A LOT OF COLD AIR CU ON FRIDAY. IT WILL WARM SOME INTO SATURDAY AS THE MODELS SHOW THE HIGH PRESSURE AREA ONLY BUILDING SLOWLY SOUTH AND EAST THROUGH SATURDAY. HIGHS ON SATURDAY WITH PLENTY OF SUNSHINE WILL BE MOSTLY IN THE 70S. AS THE SURFACE HIGH PRESSURE AREA CONTINUES TO BUILD SOUTH AND EAST AND THE PRESSURE GRADIENT TIGHTENS UP ACROSS THE REGION...SOUTH WINDS WILL BE ON THE INCREASE THROUGH SUNDAY EVENING. THESE WILL BRING IN WARMER AIR FOR SUNDAY WHICH WILL REMAIN INTO MONDAY. HIGHS ARE EXPECTED TO BE IN THE UPPER 70S TO THE MID 80S FOR BOTH SUNDAY AND MONDAY. THE MODELS AGREE CLOSELY ON BRINGING A PACIFIC FRONTAL BOUNDARY ACROSS THE REGION MONDAY AFTERNOON THROUGH TUESDAY MORNING. LEFT IT DRY AT THIS TIME FOR MONDAY THROUGH TUESDAY AS THE COLD FRONT PASSES THROUGH. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR MID AND HIGH LEVEL CLOUDS WILL SLOWLY INCREASE FROM THE NORTHWEST THROUGH THIS AFTERNOON AND EVENING AS A SHORT WAVE TROUGH DROPS INTO THE REGION. AT THE SURFACE...A COLD FRONT WILL ALSO PUSH THROUGH INCREASING THE WINDS FROM THE NORTHWEST THIS EVENING THEN FALLING OFF OVERNIGHT. THERE WILL ALSO BE SOME SHOWERS AND THUNDERSTORMS DEVELOP THIS EVENING AND MAY AFFECT ABR AND ATY. THE MID AND HIGH LEVEL CLOUDS WILL MOVE EAST FOR WEDNESDAY WITH SOME VFR MIXING CU LAYER CLOUDS WITH CONTINUED NORTHWEST WINDS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SERR LONG TERM...MOHR AVIATION...MOHR WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 407 AM CDT TUE SEP 4 2012 SDZ003-015-033-045-048-050915- CORSON-DEWEY-STANLEY-JONES-LYMAN- 407 AM CDT TUE SEP 4 2012 /307 AM MDT TUE SEP 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LOW RELATIVE HUMIDITY VALUES BELOW 20 PERCENT IN COMBINATION WITH LIGHT WINDS WILL PRODUCE VERY HIGH GRASSLAND FIRE DANGER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ004>011-016>023-034>037-051-050915- TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO- 407 AM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TONIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
The Aberdeen radar (KABR), 176 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412535, 412536, 412559, 412583, 412590, 412591.